Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 182, NWS Goodland, KS

June 17, 2016Dundy County, Nebraska; Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 17, 2016, 2:51 PM MDT for Dundy County, Nebraska; Cheyenne County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2016, 2:51 PM MDT (20:51 UTC)
Expired
Jun 17, 2016, 3:17 PM MDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3277 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WUUS53 KGLD 172051
SVRGLD
KSC023-NEC057-172130-
/O.NEW.KGLD.SV.W.0182.160617T2051Z-160617T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
  SOUTHWESTERN DUNDY COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 330 PM MDT/430 PM CDT/

* AT 250 PM MDT/350 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 5
  MILES SOUTHEAST OF HAIGLER...OR 13 MILES NORTH OF ST. FRANCIS...
  MOVING NORTH AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HAIGLER AND PARKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3989 10172 3988 10196 4013 10204 4014 10168
TIME...MOT...LOC 2050Z 176DEG 6KT 3997 10185 

HAIL...1.25IN
WIND...60MPH
 
$$

024
1 follow-up statement
173 
WWUS53 KGLD 172117
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT FRI JUN 17 2016

KSC023-NEC057-172127-
/O.CAN.KGLD.SV.W.0182.000000T0000Z-160617T2130Z/
CHEYENNE KS-DUNDY NE-
317 PM MDT FRI JUN 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEYENNE COUNTY
IN NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN
SOUTHWESTERN NEBRASKA IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3989 10172 3988 10196 4013 10204 4014 10168
TIME...MOT...LOC 2114Z 176DEG 6KT 4002 10185 

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:00 PM MDT, 51 minutes earlier.

Area forecast discussion, Jun 17, 2:00 PM MDT, 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
200 PM MDT FRI JUN 17 2016

.SHORT TERM...(This afternoon through Saturday)
Issued at 200 PM MDT Fri Jun 17 2016

Upper level pattern continues to be dominated by large scale ridge
across the central US. A weak upper level shortwave trough is in
place across western Kansas. Surface low pressure is in place
across southern Colorado and southern Kansas, with several surface
troughs over our CWA. A cold front is moving into northeast
Colorado and is just now moving into NW Yuma county. Moist east to
southeast flow is also in place across our CWA advecting 60F to
70F Td values. These high Td values have combined with
temperatures in the upper 90s to produce heat index values around
105 across our eastern CWA.

This afternoon-Tonight: The combination of convergence along surface
troughs and upper level shortwave trough should help with
thunderstorm initiation in a very unstable air mass. RAP analysis
shows SB CAPE values in excess of 3000 J/KG across our CWA, with
values in excess of 5000 J/KG in our east. Shear profiles are very
weak, though by 00z effective bulk shear should increase to the 30-
35kt range from the west with development of LLJ. As cold front sags
south and LLJ kicks in we should see an increase in thunderstorm
coverage, with activity possibly lingering into the night. Guidance
shows a strong signal particularly in our east where I raised PoPs to
likely/numerous category.

Regarding Severe Impacts: While this type pattern generally favors
pulse type thunderstorms, the high CAPE profiles and higher ELs
raises the possibility for taller updrafts and larger hail potential.
Complications arises on hail size due to thunderstorms possibly
seeding each other lowering confidence in larger hail with the pulse
storms. In any case there is a increased chance for severe
thunderstorms and at least quarter size hail/60+ winds would be
concerns. Mean flow is nearly stationary in the west with storm
motion further east 5-15KT. The combination of moist inflow leading
to backbuilding/training and slow storm motion raises flash flood
potential.

Saturday: We will be post frontal with a slightly "cooler" air mass
in place. We will continue to see east-southeasterly surface flow
bring higher Tds into our CWA and this could lead to more fog
formation (though surface pattern may be disrupted by nighttime
convection). This could also lead to at least marginal to moderate
CAPE across our CWA and soundings show CIN weakening by the
afternoon. Complicating things will be position of ridge center and
how soon it moves into our CWA. If ridge remains just west as
GFS/ECMWF indicate then we may remain in a favorable region for
positive vorticity/weak shortwaves. A consensus of models show
activity initiating across our east either through midday or by the
afternoon, with NAM favoring subsidence and dry conditions. I
introduced slight chance PoPs to cover potential, however confidence
in the surface pattern and any upper level forcing are low.

.LONG TERM...(Saturday night through Friday)
Issued at 134 PM MDT Fri Jun 17 2016

H5 ridge in place on Saturday afternoon moderates slightly, allowing
weak shortwaves to develop on the lee side of the central Rockies.
Slgt chc PoPs are in the forecast for Sat and Sun afternoon in the
presence of decent instability; however, the forcing will be very
weak so initiation will be the main deciding factor with regards to
coverage. Another round of mainly scattered thunderstorms is
possible on Monday and Tuesday before the ridge builds back into the
central High Plains. A large area of low pressure will be situated
just off the Pacific Northwest coast at this time.

Temperatures will be above normal especially on Sunday as
temperatures soar once more into the upper 90s, otherwise low to mid-
90s will be the expected afternoon high temperature through Friday.
Low temperatures will fall into the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 538 AM MDT Fri Jun 17 2016

VFR conditions forecast for the TAFs. Main issue today will be the
thunderstorms expected this afternoon for KMCK. Anticipate storms
to start a bit earlier in the afternoon than is typical, shortly
after 18z. Storms will steadily increase in coverage through the
afternoon, with a very slow movement to the north. By early
evening the storm coverage will be greatest. Any storms that
develop will be capable of producing damaging winds during the
afternoon. The storms will move east of the site during the
evening, with storm activity expected to end after 6z. KGLD should
be west of most of the storm activity.

&&

.GLD Watches/Warnings/Advisories...
KS...Heat Advisory until 7 PM CDT this evening for KSZ004-016.

CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...TL
AVIATION...JTL
Hazardous weather outlook, Jun 17, 11:07 AM MDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1107 AM MDT FRI JUN 17 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181715-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1107 AM MDT FRI JUN 17 2016 /1207 PM CDT FRI JUN 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 EAST OF HIGHWAY 83
THIS AFTERNOON.

STRONG TO SEVERE STORMS ARE LIKELY THIS AFTERNOON AND EVENING
MAINLY EAST OF A YUMA TO GOODLAND AND TRIBUNE LINE. PRIMARY
THREAT THIS AFTERNOON WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60
MPH AND HAIL GREATER THAN ONE INCH. LOCALLY HEAVY RAINFALL WILL
CONTINUE TO BE LIKELY THROUGH THE EVENING AND COULD COMBINE WITH
SLOW STORM MOTIONS TO PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT)
THROUGH THIS EVENING.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:58 PM MDTSevere Thunderstorm WarningGLDDundy24 min
Jun 17, 3:27 PM MDTSpecial Weather StatementGLDHitchcock33 min
Jun 17, 3:40 PM MDTSpecial Weather StatementGLDRed Willow35 min
Jun 17, 3:45 PM MDTSpecial Weather StatementGLDDundy30 min
Jun 17, 3:49 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow26 min
Jun 17, 4:16 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow29 min
Jun 17, 4:18 PM MDTSpecial Weather StatementGLDDundy12 min
Jun 17, 4:21 PM MDTFlash Flood WarningGLDHitchcock, Red Willow3 hr
Jun 17, 4:50 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow40 min
Jun 17, 5:07 PM MDTSpecial Weather StatementGLDHitchcock23 min
Jun 17, 5:33 PM MDTSevere Thunderstorm WarningGLDRed Willow27 min
Jun 17, 5:45 PM MDTSevere Thunderstorm WarningGLDRed Willow45 min
Jun 17, 11:56 AM MDTHeat AdvisoryGLDGraham, Norton6 hr
Jun 17, 2:32 PM MDTSevere Thunderstorm WarningGLDCheyenne43 min
Jun 17, 3:07 PM MDTSpecial Weather StatementGLDRawlins8 min
Jun 17, 3:18 PM MDTSpecial Weather StatementGLDCheyenne27 min
Jun 17, 3:26 PM MDTSevere Thunderstorm WarningGLDRawlins21 min
Jun 17, 3:32 PM MDTSevere Thunderstorm WarningGLDCheyenne24 min
Jun 17, 3:34 PM MDTSpecial Weather StatementGLDCheyenne26 min
Jun 17, 3:39 PM MDTSpecial Weather StatementGLDRawlins36 min
Jun 17, 3:47 PM MDTSpecial Weather StatementGLDRawlins28 min
Jun 17, 4:00 PM MDTSpecial Weather StatementGLDRawlins30 min
Jun 17, 4:03 PM MDTSpecial Weather StatementGLDCheyenne27 min
Jun 17, 4:09 PM MDTSpecial Weather StatementGLDGraham36 min
Jun 17, 4:17 PM MDTSpecial Weather StatementGLDDecatur28 min
Jun 17, 4:27 PM MDTSpecial Weather StatementGLDRawlins33 min
Jun 17, 4:31 PM MDTSpecial Weather StatementGLDRawlins29 min
Jun 17, 4:33 PM MDTSpecial Weather StatementGLDSheridan27 min
Jun 17, 4:47 PM MDTFlash Flood WarningGLDRawlins3 hr
Jun 17, 4:47 PM MDTSevere Thunderstorm WarningGLDGraham43 min
Jun 17, 4:49 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas20 min
Jun 17, 5:02 PM MDTSevere Thunderstorm WarningGLDRawlins28 min
Jun 17, 5:04 PM MDTSpecial Weather StatementGLDGraham11 min
Jun 17, 5:05 PM MDTSpecial Weather StatementGLDNorton10 min
Jun 17, 5:14 PM MDTSpecial Weather StatementGLDDecatur31 min
Jun 17, 5:17 PM MDTFlash Flood WarningGLDGraham3 hr
Jun 17, 5:18 PM MDTSpecial Weather StatementGLDDecatur12 min
Jun 17, 5:25 PM MDTSpecial Weather StatementGLDDecatur35 min
Jun 17, 5:28 PM MDTSpecial Weather StatementGLDGove32 min
Jun 17, 5:41 PM MDTSpecial Weather StatementGLDNorton34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.